Alert archive / New York / Snow Squall Warnings in 2024
Snow Squall Warning 13, NWS Albany, NY
NWS Albany, NY issued this snow squall warning at Jan 14, 2024, 1:36 PM EST for Berkshire County, Massachusetts; Columbia County, Rensselaer County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 14, 2024, 1:36 PM EST (18:36 UTC)
- Expired
- Jan 14, 2024, 2:15 PM EST
- In force
- 39 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
Counties Berkshire County, MA, Columbia County, NY, Rensselaer County, NY
The radar
The Albany radar (KENX), 49 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1495 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
766
WWUS51 KALY 141836
SQWALY
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Albany NY
136 PM EST Sun Jan 14 2024
MAC003-NYC021-083-141915-
/O.NEW.KALY.SQ.W.0013.240114T1836Z-240114T1915Z/
Berkshire MA-Columbia NY-Rensselaer NY-
136 PM EST Sun Jan 14 2024
The National Weather Service in Albany has issued a
* Snow Squall Warning for...
Northwestern Berkshire County in western Massachusetts...
Northeastern Columbia County in east central New York...
Southeastern Rensselaer County in east central New York...
* Until 215 PM EST.
* At 135 PM EST, a dangerous snow squall was located over Nassau,
moving east at 35 mph.
HAZARD...Intense bursts of heavy snow. Gusty winds leading to
blowing snow and visibility rapidly falling to less than
one-quarter mile. Wind gusts greater than 40 mph.
SOURCE...Radar and webcams.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
Locations impacted include...
Pittsfield, Chatham, Nassau, Adams, Cheshire, Stephentown, New
Lebanon, Valatie, Kinderhook, Hancock, New Ashford, Averill Park,
Lanesborough, Canaan, Richmond, East Nassau, Barkerville, Soldiers
Memorial Field, West Stephentown, and Jacks Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
There is no safe place on a highway when a snow squall hits.
Visibility and traction are immediately lost in whiteout conditions,
making it difficult or impossible to slow down and avoid stopped
vehicles. Delay travel or safely exit the highway before the snow
squall arrives.
&&
LAT...LON 4232 7342 4235 7379 4237 7379 4263 7356
4265 7304
TIME...MOT...LOC 1835Z 278DEG 20KT 4252 7357
SNOW SQUALL...OBSERVED
$$
RathbunWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this snow squall warning went out at Jan 14, 1:21 PM EST, 15 minutes earlier.
Area forecast discussion, Jan 14, 1:21 PM EST, 15 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 121 PM EST Sun Jan 14 2024 .SYNOPSIS... An arctic cold front today sweep across the area today resulting in snow showers and snow squalls into this afternoon. The snow squalls will result in brief whiteout conditions and hazardous travel conditions. Lake effect snow will intensify in the western Adirondacks this afternoon into tonight. Temperatures turn colder tonight and remain chilly this week. Our next chance for some light snow accumulations will be Tuesday into Tuesday night. && .NEAR TERM /THROUGH TONIGHT/... *Snow showers and snow squalls will continue to occur across the local area into this afternoon in response arctic front sweeping across the region. The snow squalls are causing brief whiteout conditions and hazardous travel conditions do to falling snow and strong wind gusts of 35 to 45 mph. Brief gusts up to 50 mph are possible. .UPDATE as of Noon AM EST...Updated the PoPs again to fine tune snow showers and snow squall moving across area. Snow squall warnings continue to be issued as activity moves across the region. The NYS Mesonet cameras and observations are showing the impacts. With the passage of the boundary winds are shifting to the west and are blustery. A colder airmass is being ushered in on the brisk and gusty westerly winds. Temperature at the Herkimer NYS Mesonet dropped from 29 to 24 degrees in 5 minutes with frontal passage. The falling temperatures may result in slippery conditions on untreated surfaces. PREVIOUS DISCUSSION [533 am EST]...Main focus for today will be on an incoming arctic cold front and associated shortwave trough. While overall moisture is rather limited, the incoming shortwave trough is quite potent with 500hPa isotherms in its wake dropping to -35C to -40C and strong cyclonic vorticity advection directed into eastern NY and western New England as the shortwave rotates around the parent closed low positioned in southern Canada. Some of the deterministic guidance suggests the neutrally tilted trough takes on a slight negative tilt as it approaches western New England this afternoon, which will act to increase the low and mid level forcing for ascent/FGEN and help organize snow showers into snow squalls. Forecast soundings show very deep mixing ensuing behind the arctic front with equilibrium levels dropping to around 500hPa and 850 - 700hPa lapse rates steepening to >8C/km.. Looking at the ingredients that make up the snow squall parameter, CAMs show a decent rise- fall pressure couplet along the boundary which supports strong southwest wind gusts mixing down to the sfc. Therefore, we increased southwest wind gusts late this morning into the afternoon to show gusts reaching up to 35 - 45mph. Would not be shocked if there is an isolated gust up to 50mph in the mid- Hudson Valley behind the front this afternoon but given the brief nature of any gusts over 45mph, we held off on a wind advisory. However, the strong winds combined with falling snow will lead to reduced visibility, even brief whiteout conditions during any snow squalls, leading to hazardous travel conditions. Thus, we issued a Special Weather Statement in collaboration with neighboring WFOs to provide motorists a heads-up to possible slippery/hazardous travel conditions today. Temperatures this morning likely rise into the mid to possibly upper 30s ahead of the front in the Hudson Valley mainly from Albany southward as overnight temperatures remained elevated in the low to mid-30s thanks to ongoing breezy and cloudy conditions. In the Hudson Valley north of Albany and the Mohawk Valley west of Albany, temperatures will be a bit cooler but still rise slightly over freezing ahead of the front. During snow showers/snow squalls, temperatures will drop towards or slightly under freezing thanks to evaporative cooling processes as dew points remain in the teens. This can lead to slippery or even hazardous travel conditions as a quick 0.5 to 2 inches of snow accumulates on untreated walkway and road surfaces; however, southwest winds will not lead to a drastic drop off in temperatures/flash freeze as northwest winds would from strong cold air advection. Higher snow accumulations up to 1.5 - 3 inches are expected in the Rensselaer Plateau, Taconics, Berkshire County, and southern VT thanks to upslope enhancements and stronger forcing as the front tracks east of the Hudson River. 2 - 4 inches of snow is expected in the higher terrain of the southern Greens where hazardous travel conditions are more likely. Given 4 inch amounts are mainly in elevations 2000ft+ in southern VT, we held off on a winter weather advisory. The majority of snow showers/snow squalls exit to the east into New England by 21 - 00 UTC with our focus turning back to the lake effect band off Lake Ontario. While this band lifts into the North Country this morning as the winds back to the southwest and the incoming trough interrupts the flow off Lake Ontario, the band will quickly become better organized and sink south back into the western Adirondacks this afternoon by 18 - 21 UTC. Guidance suggests a single primary band develops by then and extends into far northern Herkimer/Hamilton County with snowfall rates potentially exceeding 2 inches per hour at times through 06 UTC per latest HREF guidance. Gusty winds up to 45mph will also lead to dangerous travel conditions from blowing/drifting snow. CAMS are in good agreement that the heart of the band remains near and north of Stillwater Reservoir tonight where 8-15 inches are more likely. A short drop off in snow amounts expected south of Route 28 which should miss out on the most intense parts of the lake band. A winter storm warning remains in effect for northern Herkimer and Hamilton Counties through 12 UTC Monday after which time the lake band should retreat back into the North Country. Elsewhere, breezy winds continue tonight with gusts up to 20 - 30mph but should weaken after Midnight. Temperatures also turn colder with morning lows falling into the teens and even single digits in the higher terrain. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Finally, we get a break from the active weather pattern on Monday as weak high pressure briefly builds over the region with temperatures much chillier thanks to the Canadian air mass now overhead. Daytime highs remain below freezing, a rarity this January, with highs only rising into the mid to upper 20s (teens in the higher terrain). We also will finally see partly to mostly sunny skies, especially south of I-90. Our attention then turns to Tuesday - Tuesday night when our next chance for widespread light snow accumulations is expected. A weak and moisture starved northern stream shortwave will rotate around the parent low still positioned near the Hudson Bay with a weak sfc low developing well off the East Coast. Deterministic and probabilistic guidance has waffled on the exact solution for this shortwave the past few days but the consensus now seems to be pointing to a light snow event for much of eastern NY and western New England. This event unfortunately will bring light snow just in time for the morning commute as many return to work/school after the MLK holiday weekend but with lackluster moisture, current snowfall forecast only shows a general 1 to 3 inches of snow. The majority of our snow looks to come from upper level deformation and diffluence as the weak coastal low tracks well off shore and we remain positioned within its northwest quadrant. Snow to liquid ratios should be above climo with this event 15 - 17:1 leading to light/fluffy snow given expected thermal profiles. Should mid- level FGEN become enhance as the coastal low deepens within the deformation zone, higher snow amounts (especially western New England) are possible. Latest forecast looks sub- winter weather advisory but we will continue to monitor trends and impacts since this event does impact the Tuesday morning commute. Western New England may be close to advisory criteria. Snow winds down late Tuesday afternoon or early evening but it will be quite the chilly night with a fresh snowpack. Overnight lows drop into the low to mid teens with single digits in the higher terrain. Breezy winds likely as the coastal low exits late Tues P.M into the evening but wind chills only drop into the single digits for the Hudson Valley with -10 to 0 in the higher terrain. So not quite reaching wind chilly advisory criteria. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... The extended forecast period will feature below normal temperatures with lake effect snow chances mid week and a cyclone near the East Coast late in the week that may bring an accumulating snowfall to eastern NY and western New England. A mean mid and upper level trough remains over the eastern CONUS on Wed with the polar vortex centered south of James Bay over Ontario. In the broad southwest flow, some lake effect snowfall will impact the western Adirondacks Wed-Wed night. A clipper low associated with short-wave energy rotating around the polar vortex brings scattered snow showers from the Capital Region and Berkshires north and west. Some decent lake effect/lake enhanced snowfall may occur ahead and in the wake of the clipper over the Adirondack Park. Max temperatures will run below normal Wed-Thu with highs in the 20s in the valleys, and mainly teens to around 20F over the hills and mtns. Lows will run in the single digits and teens at night. Friday-Saturday focus shifts to an active baroclinic zone near the East Coast, where a coastal or oceanic cyclone may bring a widespread light snowfall for most of the forecast area. The mid and upper level trough may be too positively tilted for much impact from this system. The medium range deterministic guidance and ensembles still show a lot of spread on the track, timing and evolution, but the consensus is too keep the wave well south and east of Long Island and coastal southern New England, as it moves away from the mid Atlantic Coast. The chilly upper trough may bring additional snow showers and flurries to open the weekend. Temps will still run below normal by 5-10 degrees, as we move into the last third of January. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Through 18z/Mon...Snow showers and squalls along an arctic front will cross the TAF sites, especially KALB/KGFL/KPSF over the next 1-2 hours. IFR/LIFR conditions are expected with this activity. Most of the heavier snow will stay to the north of KPOU, though vsbys could lower to MVFR. In the wake of these squalls, generally VFR conditions are expected with dry weather. Wind will shift to the west to southwest behind the arctic front at 15-20 kt with gusts to 35 kt through this evening, then wind will lessen late tonight and on Monday. Within the squall, gusts could exceed 40 kt. Outlook... Monday Night: Low Operational Impact. Slight Chance of SHSN. Tuesday: High Operational Impact. Likely SHSN. Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. Wednesday Night: No Operational Impact. NO SIG WX. Thursday: Low Operational Impact. Slight Chance of SHSN. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...Winter Storm Warning until 7 AM EST Monday for NYZ032-033. MA...None. VT...None. && SYNOPSIS...IAA/Speciale NEAR TERM...IAA/Speciale SHORT TERM...Speciale/Wasula LONG TERM...Wasula AVIATION...Rathbun
Hazardous weather outlook, Jan 14, 5:47 AM EST, 7 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 547 AM EST Sun Jan 14 2024 CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084- VTZ013>015-151100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Northern Saratoga-Northern Warren-Northern Washington-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 547 AM EST Sun Jan 14 2024 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Today and tonight. Snow showers and a few snow squalls are possible late this morning through this afternoon. The combination of falling snow and gusty winds may lead to localized hazardous travel conditions and reduced visibility. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A light snow event is expected Tuesday morning into the afternoon. While overall snow amounts will be light, snow will likely impact the morning commute so slippery travel conditions are possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. NYZ032-033-151100- Northern Herkimer-Hamilton- 547 AM EST Sun Jan 14 2024 ...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY... This Hazardous Weather Outlook is for the western Adirondacks in western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York.
In the hours before
Special weather statement, Jan 14, 1:04 PM EST, 32 minutes before
Special Weather Statement National Weather Service Albany NY 104 PM EST Sun Jan 14 2024 NYZ038>040-047-048-051-058-063-142000- Southern Herkimer-Southern Fulton-Montgomery-Schoharie- Western Schenectady-Western Albany-Western Greene-Western Ulster- 104 PM EST Sun Jan 14 2024 ...ADDITIONAL HEAVY SNOW SHOWERS AND SQUALLS WILL AFFECT PARTS OF THE MOHAWK AND SCHOHARIE VALLEYS, HELDERBERGS AND EASTERN CATSKILLS THIS AFTERNOON... Additional snow showers and localized squalls will move across the Mohawk and Schoharie valleys, Helderbergs and eastern Catskills over the next 1-2 hours. Expect intense bursts of heavy snow with visibility rapidly falling to one-quarter mile or less and occasional wind gusts up to 35 mph leading to blowing snow. Reduce speed and turn on headlights! During snow squalls, the visibility may suddenly drop to near zero in whiteout conditions. There is no safe place on a highway when a snow squall hits. Visibility and traction are immediately lost in whiteout conditions, making it difficult or impossible to slow down and avoid stopped vehicles. Delay travel or safely exit the highway before the snow squall arrives.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 12:43 PM EST | Snow Squall Warning | ALY | Berkshire | 47 min |
| Jan 14, 1:15 PM EST | Snow Squall Warning | ALY | Berkshire | 60 min |
| Jan 14, 1:25 PM EST | Snow Squall Warning | ALY | Berkshire | 50 min |
| Jan 14, 2:16 PM EST | Snow Squall Warning | ALY | Berkshire | 44 min |
| Jan 14, 2:38 PM EST | Snow Squall Warning | ALY | Berkshire | 37 min |
| Jan 14, 3:08 PM EST | Snow Squall Warning | ALY | Berkshire | 52 min |
| Jan 14, 10:19 AM EST | Snow Squall Warning | ALY | Hamilton, Herkimer | 26 min |
| Jan 14, 10:44 AM EST | Snow Squall Warning | ALY | Fulton, Hamilton, Herkimer | 46 min |
| Jan 14, 11:02 AM EST | Snow Squall Warning | ALY | Hamilton, Herkimer | 28 min |
| Jan 14, 11:28 AM EST | Snow Squall Warning | ALY | Fulton, Hamilton, Herkimer, Montgomery, Saratoga, Schoharie and 1 more | 62 min |
| Jan 14, 11:49 AM EST | Snow Squall Warning | ALY | Albany, Greene, Schenectady, Schoharie, Ulster | 56 min |
| Jan 14, 12:02 PM EST | Snow Squall Warning | ALY | Albany, Fulton, Hamilton, Montgomery, Saratoga, Schenectady and 2 more | 58 min |
| Jan 14, 12:14 PM EST | Snow Squall Warning | ALY | Columbia, Greene, Ulster | 46 min |
| Jan 14, 12:32 PM EST | Snow Squall Warning | ALY | Albany, Columbia, Greene, Rensselaer, Saratoga, Schenectady and 2 more | 58 min |
| Jan 14, 12:39 PM EST | Snow Squall Warning | ALY | Saratoga, Warren, Washington | 51 min |
| Jan 14, 2:35 PM EST | Snow Squall Warning | ALY | Albany, Columbia, Greene, Rensselaer, Saratoga, Schenectady | 40 min |
Nearby
Snow Squall Warnings in New York, 2024Snow Squall Warnings in Massachusetts, 2024Every snow squall warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.